Heart Disease Community
Lipitor Side Effect
About This Community:

This patient support community is for discussions relating to angina, angioplasty, arrhythmia, bypass surgery, cardiomyopathy, coronary artery disease, defibrillator, heart attack, heart disease, mitral valve, pacemaker, PAD, stenosis, and stress tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Lipitor Side Effect

I've been taking 80 mg of Lipitor for 10+ years for my heart without any problems. Recently I began experiencing debilitating muscle cramps and spasms in my upper thighs. I can literally feel the muscles rolling and tightening under my skin. Nothing helps them.  They occur mostly at night, but bending my leg too much can also trigger an attack. My pharmacist says its from the Lipitor. My doctor says its from Vitamin D and Magnesium deficiencies. I think she's too close to the situation and would like to consult another doctor, but don't know what kind of specialist to see about muscle problems. Any suggestions?
Related Discussions
17 Comments Post a Comment
Blank
976897_tn?1379171202
If it's a deficiency, a simple blood test would be good confirmation. Personally, do I think it would take 10+ years to see side effects from a medication?  hmmm, I doubt it (my personal opinion).
Blank
159619_tn?1318997813
Side effects from statins almost always present in the first 90 days of use. It sounds like a issue with low magnesium or potassium to me as well, but I'm not a doctor. Ed is correct, a quick blood test would clear it up. I would take one anyways to make sure my liver functions are good just in case it is the statin.

Also, 80mg is a high dose and is associated with a higher incidence of side effects. Perhaps you could ask your doctor about lowering it to 40mg. Just curious, how high is your cholesterol that you need 80mg per day?

Jon
Blank
976897_tn?1379171202
My cardiologist won't prescribe anything above 40mg for lipitor. He just adds 10mg of Ezetimibe to turbo boost it.
Blank
Avatar_m_tn
Only my personal opinion (I know, it was yours also): I developed severe side effects from Statins at about the same time interval. I can't really say which one in the end caused it, although, I was on Vytorin at the time, but I had taken over the years Lipitor, Pravachol, Zocor and the last Vytorin, however, not even close to the dosage dimi8 is taking.
Blank
367994_tn?1304957193
I have discontinued the medication to reduce the cholesterol level.  I have always had very good numbers based on good diet, exercise, etc.  My doctor wanted to reduce my cholesterol to be below 100.  I took the medication for several months and the latest blood test indicates the liver enzmes are in the abnormal range...never an issue always normal.  I certainly would not trade off a very low cholesterol level with a risk of liver damage....doesn't make sense!  The pill pushers apparently got to my cardiologist!  I never had an interest in lipid levels as levels were within the acceptable range...but I do have CAD.
Blank
159619_tn?1318997813
Ken,

I understand your reasoning, however while it is true that statins MAY cause an increase in liver enzymes, they have recently been proved to be less harmful on one's liver than previously thought and in fact have been shown to increase liver function in those with already diseased livers. An excerpt from the story;

News Author: Michael O’Riordan
CME Author: Laurie Barclay, MD

CME/CE Released: 12/01/2010; Valid for credit through 12/01/2011

December 1, 2010 — A post hoc analysis of the Greek Atorvastatin and Coronary Heart Disease Evaluation (GREACE) study suggests that physicians should not let mildly to moderately abnormal liver test results stop them from using a statin in patients with coronary heart disease [1]. Statin therapy is not only safe in these patients, report investigators, but it significantly reduces the risk of cardiovascular events and improves liver-function tests.

"The data in the last few years have shown that these patients with elevated liver-function tests are at a greater risk of vascular events, and we wanted to see if that were true," senior investigator Dr Dimitri Mikhailidis (University College London Medical School, UK) told heartwire . "Indeed, there was an increased risk among these patients, and we found that they also had a bigger benefit and that they improved their liver function with a statin. Also, we found the opposite in patients not treated with a statin, that their liver-function tests tended to become more abnormal over time, although this probably reflects them getting fatter over three years in the study."

Please remember that increased liver enzymes have many causes, including heart disease and aging. I hope your doctor has tried to find a cause of your increased liver panels and not just written it off as statin use as there may still be an underlying issue.

Just my thoughts,

Jon
Blank
159619_tn?1318997813
Another interesting quote from the same article;

"Statin-Induced Hepatotoxicity a Myth"

"In his editorial, Bader said that statin-induced liver toxicity is a myth, one that is fueled by the language in the package insert of the drugs. Large studies have shown no difference in the frequency or degree of ALT increases between treatment and placebo groups, and there are no reports of chronic carriers of drug-induced liver damage from statins.

Bader stressed that an elevation in ALT does not represent a disease state, yet many US physicians are reluctant to prescribe a statin to patients with ALT increases even 1.5x ULN. The finding of improved liver function among the statin-treated patients confirms studies performed in hepatitis-C patients treated with statins, another group in whom doctors are reluctant to prescribe the lipid-lowering drugs, writes Bader."

Blank
Avatar_m_tn
You are taking Lipitor for 10 years without problems but have have you changed other eating habits or include new complement, medication??

Particularly are you including: grapefruit, pomegranate juice or Resveratrol or similar in you diet.?

In any case, it is rare, but if it is statin produced, the damage can be big, therefore I would stop statins for a while to see how it progress.

Meanwhile try to increase your Vit.D and Magnesium if they are low... this could be done in less than 1 month.

Also, if you are taking statins for so long are you also taking Q10 to counter the fact that
statins also inhibits its production?.

Jesus

Blank
Avatar_m_tn
Stop taking it for a week and see how it goes. Add some Coq10 to your regimen
Blank
159619_tn?1318997813
Just to be very clear, you should NOT stop taking a prescribed medication or start a new supplement based on the input of an Internet forum. You should only do this after discussing your situation with your doctor. None of us a re qualified to make any such recommendations, speak to your doctor, gather information and make the decision that's best for you.

Jon
Blank
Avatar_m_tn
Try a different statin. Crestor is twice as effective as Lipitor so you could take a smaller dose.

Oh yeah....do not switch statins without a consultation from and the subsequent approval of your physician!!!
Blank
Avatar_f_tn
My daughter had horrible muscle spasms on Lipator. She also developed terrible muscle weakness and atrophy, whic can also be side affects. Also for those who don't believe a person can develop problems with drugs after the 10 year mark....I'm another one of those people. I took Inderal for the better part of 10+ years and developed hallucinations on the drug.
Blank
159619_tn?1318997813
Sorry for your experience, but please understand. I am not saying a person can not have side effects after a long period of time, I'm saying that in the case of statins, the effects have been proven to NOT be accumulative. Side effects almost always present in the first 90 days. I'm sure there are some situations where that is not the case.

Jon
Blank
Post a Comment
To
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
63984_tn?1385441539
Blank
Flycaster305
97303, OR
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
Avatar_f_tn
Blank
skydnsr
612551_tn?1247839157
Blank
Jerry_NJ
NJ
Avatar_m_tn
Blank
Occupant
IL
MedHelp Health Answers
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
Avatar_f_tn
Blank
Bunsey01 commented on I had no idea there w...
2 hrs ago
Avatar_f_tn
Blank
karmagirl222 commented on Abdominal Aortic Aneu...
14 hrs ago
1806721_tn?1388096157
Blank
Pregnancy Journal (week 4)
Oct 19 by Annie_777
Heart Disease Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
63984_tn?1385441539
Blank
Flycaster305
97303, OR
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
Avatar_f_tn
Blank
skydnsr
612551_tn?1247839157
Blank
Jerry_NJ
NJ
Avatar_m_tn
Blank
Occupant
IL